Some Antiepileptic Drugs During Pregnancy Can Have A Negative Impact On The Development Of The CNS Of The Teens – Part 1 of 3
Some Antiepileptic Drugs During Pregnancy Can Have A Negative Impact On The Development Of The CNS Of The Teens. Teens born to women who took two or more epilepsy drugs while fecund fared worse in clique than peers with no prenatal exposure to those medications, a large Swedish study has found. Also, teens born to epileptic mothers in panoramic tended to score lower in several subjects, including math and English. The findings support earlier research that linked prenatal imperilment to epilepsy drugs, particularly valproic acid (brand names include Depakene and Depakote), to negative effects on a child’s ability to process information, solve problems and make decisions.
And “Our results suggest that contact to several anti-epileptic drugs in utero may have a negative effect on a child’s neurodevelopment,” said study author Dr Lisa Forsberg of Karolinska University Hospital. The work was published online Nov 4, 2010 in Epilepsia.
The study was retrospective, meaning that it looked backwards in time. Using national medical records and a study conducted by a state hospital, Forsberg and her team identified women with epilepsy who gave birth between 1973 and 1986, as well as those who used anti-epileptic drugs during pregnancy. The team then obtained records of children’s school conduct from a registry that provides grades for all students leaving school at 16, the age that mandatory education ends in Sweden.
The researchers identified 1,235 children born to epileptic mothers. Of those, 641 children were exposed to one anti-epileptic poison and 429 to two or more; 165 children had no known exposure to the medications. The researchers then compared those children’s school accomplishment to that of all other children born in Sweden (more than 1,3 million) during that 13-year period.